Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 216, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Sep 17, 2004, 10:45 PM CDT for Buchanan County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 10:45 PM CDT (03:45 UTC)
- Expired
- Sep 17, 2004, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -819 J/kg
- Mixed-layer LCL
- 1757 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 408 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 180345 SVREAX MOC021-180430- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1045 PM CDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN NORTHWEST MISSOURI * UNTIL 1130 PM CDT * AT 1043 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTH OF AGENCY...OR ABOUT NEAR ST JOSEPH...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EASTON BY 1055 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3981 9484 3956 9508 3955 9464 3981 9462 $$ MJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 9:04 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Sep 17, 9:04 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 904 PM CDT FRI SEP 17 2004 .DISCUSSION... REVISING FORECASTS TO REFLECT ONGOING CONVECTION AND EXPECTED CONVECTION DEVELOPING OVERNIGHT. ISENTROPIC LIFT SHOULD BECOME MORE FOCUSED INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS TONIGHT. ALREADY SEEING AC FIELD DEVELOPING IN THAT AREA ON SATELLITE...SO MAY SEE INITIATION IN THOSE AREAS BEFORE MIDNIGHT AS LOW LEVEL JET INCREASES. ACTIVITY SHOULD SPREAD FURTHER EAST AS THETA E ADVECTION MOVES FROM NORTHWEST INTO NORTH CENTRAL MISSOURI OVERNIGHT. EVEN THOUGH STORMS WILL BE SOMEWHAT ELEVATED WHICH MAY PREVENT STRONGER WINDS FROM REACHING THE SURFACE...EXPECTED LIFT WOULD INDICATE THAT THERE WILL BE THE POTENTIAL OF LARGER HAIL. ALREADY UPDATED THE HAZARDOUS WEATHER OUTLOOK BASED ON THE 01Z DAY 1 OUTLOOK FROM SPC. PC && .PREVIOUS DISCUSSION... 239 PM... THE ZONAL FLOW ACROSS THE NATION HAS BEGUN TO BUCKLE UNDER THE INFLUENCE OF AN EAST PACIFIC TROUGH THAT IS NOW MOVING INTO THE WEST COAST. THIS HAS BROUGHT THE ONSET OF RIDGING ACROSS THE MID SECTION OF THE NATION. AS THE RIDGING TAKES HOLD A MOISTURE PLUM IS ADVECTING EAST...AND HAS POPPED OFF TWO SEPARATE STORM COMPLEXES. ONE COMPLEX IS WELL TO THE NORTH IN NORTHERN IOWA...WHILE THE OTHER STARTED EARLY THIS MORNING ON THE NOSE OF THE LOW LEVEL JET IN CENTRAL KANSAS. THIS SECOND COMPLEX HAS HELD TOGETHER THANKS TO THE CONTINUED EFFORTS OF A LOW LEVEL JET THAT PERSISTED THROUGH 11 AM. WHILE THE STORMS ARE BEGINNING TO RAMP DOWN...ELEVATED STEEP LAPSE RATES HAVE CONTINUED TO ADVECT EAST...ALONG WITH AN OUTFLOW BOUNDARY FROM THE COLLAPSING KANSAS STORMS...AND WILL CARRY ISOLATED STORMS INTO THE SOUTHWEST CORNER OF THE CWA DURING THE REMAINDER OF THE AFTERNOON HOURS. FOR THE OVERNIGHT HOURS THE MOISTURE PLUM IS EXPECTED TO CONTINUE TO LEAN OVER INTO OUR AREA. AFTER MIDNIGHT THE LOW LEVEL JET SHOULD REESTABLISH ITSELF AND BEGIN INTERACTING WITH THE THETA-E RIDGE...POPPING OFF MORE ACTIVITY IN EAST KANSAS AND WEST MISSOURI. LAPSE RATES IN NORTHEAST KANSAS AND NORTHWEST MISSOURI ARE PROGGED TO STEEPEN TO GREATER THAN 7.5 C/KM AS THE NIGHT WARES ON...WITH LIS RANGING FROM -4 TO -6...WHICH IS WERE INITIATION IS EXPECTED. ADD TO THIS 0-3 KM SHEAR PEAKING AROUND 30 KTS AND PRECIPITABLE WATER VALUES IN THE 1.25 INCH TO 1.5 INCH RANGE...AND WE COULD SEE SOME ISOLATED SEVERE THUNDERSTORMS WITH HAIL...STRAIGHT LINE WINDS...AND HEAVY RAIN BEING THE PRIMARY THREATS. AS FOR TEMPERATURES...TODAYS HIGHS HAVE BEEN HELD IN CHECK BY CLOUD COVER AND COOL SOUTHEAST SURFACE WINDS. ABOUT THE SAME IS EXPECTED FOR TOMORROW WITH THE ADDITION OF SOME RAIN. SO...I HAVE PUSHED DOWN TOMORROWS HIGHS...UNDER CUTTING GUIDANCE...BUT THEY MIGHT STILL BE TOO WARM. SUNDAY SHOULD SEE AT LEAST MID 80S AS NEITHER CLOUD COVER...COOL SOUTHEAST WIND...OR RAIN WILL BE AROUND TO HOLD TEMPS DOWN. CONCERNS WITH THE EXTENDED FORECAST BEYOND MONDAY CONTINUE TO BE THE STRENGTH OF WESTERN TROUGH DEVELOPMENT AND SUBSEQUENT COLD FRONT PROGRESSION ACROSS THE PLAINS...ALONG WITH THE POSSIBILITY OF IVAN REMNANTS ROTATING BACK TO THE FORECAST AREA TO GENERATE PRECIPITATION. AS FOR THE REMNANTS OF IVAN...BOTH THE 00Z GFS AND ECMWF SUGGEST THE UPPER LOW WILL RETROGRADE WEST WITHIN THE UPPER RIDGE CIRCULATION AND BRING MOISTURE/COOLER TEMPERATURES BACK TO AFFECT THE SOUTHEAST SECTION OF THE FORECAST AREA. AM NOT OVERLY CONFIDENT THAT THE SYSTEM REMNANTS WILL MAKE THE JOURNEY THIS FAR WEST...SO FOR NOW HAVE INCLUDED SOME LOW END PRECIPITATION CHANCES ACROSS THE SOUTHEAST SECTION AND BUMPED UP CLOUD COVER FOR LATE TUESDAY INTO WEDNESDAY. FOLLOWED CLOSER TO THE DGEX TIMING OF THE COLD FRONT FOR THE MIDDLE OF NEXT WEEK...WITH THE GFS SEEMING TOO FAST IN PUSHING IT OUT OF THE FORECAST AREA. AM EXPECTING FRONTAL PRECIPITATION TO AFFECT NORTHWEST MISSOURI ON WEDNESDAY...WITH PRECIPITATION TO SPREAD ACROSS THE REMAINDER OF THE FORECAST AREA OVERNIGHT WEDNESDAY INTO THURSDAY. CUTTER/STOFLET && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, Sep 17, 8:04 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 804 PM CDT FRI SEP 17 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- ...ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL POSSIBLE OVERNIGHT TONIGHT AND INTO SATURDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...POSSIBLY SPREADING INTO NORTH CENTRAL MISSOURI TOWARD DAYBREAK. THE MAIN THREAT WILL BE LARGE HAIL. SCATTERED THUNDERSTORMS WILL CONTINUE IN NORTH CENTRAL AND CENTRAL MISSOURI DURING THE EVENING HOURS. SOME OF THE STORMS IN NORTH CENTRAL MISSOURI MAY PRODUCE HAIL UP TO DIME SIZE. HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY STORMS THAT OCCUR TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY CONTINUING THUNDERSTORMS ACTIVITY CAN BE EXPECTED SATURDAY MORNING ACROSS MUCH OF THE OUTLOOK AREA. THE STORMS ARE EXPECTED TO BE DISSIPATING BY MIDDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL AND STRAIGHT LINE WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT...MAINLY IN NORTHEAST KANSAS AND NORTHWEST MISSOURI...AND ACROSS THE ENTIRE OUTLOOK AREA SATURDAY MORNING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:38 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 67 min |
| Sep 17, 11:44 PM CDT | Flash Flood Warning | EAX | Platte | 6 hr |
| Sep 17, 11:46 PM CDT | Severe Thunderstorm Warning | EAX | Clay, Platte | 74 min |
| Sep 18, 12:08 AM CDT | Flash Flood Warning | EAX | Andrew, Clinton, DeKalb | 6 hr |
| Sep 18, 12:13 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 62 min |
| Sep 18, 12:16 AM CDT | Severe Thunderstorm Warning | EAX | Clinton | 89 min |
| Sep 18, 12:31 AM CDT | Severe Thunderstorm Warning | EAX | DeKalb | 74 min |
| Sep 18, 1:23 AM CDT | Severe Thunderstorm Warning | EAX | Andrew | 52 min |
| Sep 18, 2:03 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 72 min |
| Sep 18, 3:11 AM CDT | Severe Thunderstorm Warning | EAX | Cass | 49 min |
| Sep 18, 4:51 AM CDT | Flash Flood Warning | EAX | Clay, Jackson | 6 hr |
| Sep 18, 8:55 AM CDT | Flash Flood Warning | EAX | Platte | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.